Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Took milk of magnesia for poor bowel, resulted in diarrhea, intenstinal discomfort. Diagnosed irritation of illoinguinal nerve. How to relieve pain?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
I'm 70, 6', 162 in very good health. I live in northern Florida two miles from the ocean. I don't smoke or or use alcohol and never did. I ride my bike strenuously on the beach for 10 hrs/week (5 days) and am very fit. I have hydronephrosis of my right kidney so I'm careful with my diet. My left kidney is fine. My only intestinal issue was been chronic constipation all of my adult life. I now take 6g Mirilax 3 times/day and drink 70-80oz water. I am now regular.

This past July I probably I became dehydrated from the biking in the heat. I had very poor bowel movements for two weeks so one day I used 3 tbsp Milk of Magnesia for the first time, ever. This resulted in severe diarrhea and intestinal discomfort. Around the same time I took a spill on my bike and may have been hit near my left hip by the handlebar.

Around this time I developed a feeling of a swelling or burning in the lower left abdomen. When my sigmoid colon is filled with waste or gas the discomfort is was at it's worst.

This did not abate so after several weeks so I then saw my GP and a GI. After several images and a colonoscopy (normal) nothing was found that could cause the sigmoid colon discomfort.

I was sent to a pain management clinic where the problem was diagnosed as an irritation of my illoinguinal nerve. Between January and today I received three steroid injections that has reduced the discomfort to 1/10 from 3/10. I was also sent to a PT who manipulated my left hip but this increased the discomfort for a few days. They are reluctant to inject more steroid.

I have recently found that the discomfort can be greatly reduced (temporarily) by lying on a tennis ball and applying pressure to a sore spot on my lower left back that could be L1.

I'm very discouraged that I have been unable to rid myself of this discomfort. Sitting in a car is very uncomfortable and riding in a plane is unthinkable.
Posted Tue, 22 May 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 1 hour later

Thanks for posting your query.

The pain due to irritation of the ilioinguinal nerve is commonly caused by local inflammation or nerve root compression due to disc degeneration at spinal level. If no degenerative changes have been detected on MRI and pain has reduced on steroid injections then local inflammation is a more likely possibility.

The pressure put by a tennis ball acts like an acupressure and relieves the pain. You can continue this as long as you are benefited.

In addition to the pain relieving medicines you are already taking, you can consider taking methylcobalamin supplements and Gabapentin for such neural pain after consulting your neurologist.

Few other options of treatment which may be useful in reducing pain and maintaining functional lifestyle are 'Transcutaneous Electric Nerve stimulation (TENS) units', relaxation techniques, occupational and physical therapy approaches.

I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Wish you good health.

Dr. Praveen Tayal
Above answer was peer-reviewed by
Follow-up: Took milk of magnesia for poor bowel, resulted in diarrhea, intenstinal discomfort. Diagnosed irritation of illoinguinal nerve. How to relieve pain? 6 hours later
Thank you for your reply.

The MRI shows natural degenerative changes owing to my age, but I was told this could not account for the ilioinguinal nerve discomfort.

I will see a PT next week. Is a Pain Medicine physician the best person to treat this condition? I assumed their approach regarding a condition such as mine would be similar to that of a Neurologist (I have not seen one.) Am I incorrect?

The Pain Medicine physician is hesitant to continue with steroid injections, after 3 rounds, although it has helped. My GP is baffled by her reaction. What are your thoughts?

Could chiropractic help? I am hesitant of any spinal manipulation thinking that it could worsen my condition. Should I be concerned.

I tried Gabapentin but was unable to tolerate it. I have not tried methylcobalamin supplements. How much should I take? I am always nervous taking new compounds owing to my single functioning kidney.

I look forward to your response.

Thank you and best regards....
Answered by Dr. Praveen Tayal 4 hours later
Thanks for writing again.
A neurologist is a better person to detect the cause of the nerve irritation and will be able to give you a more specific treatment after an examination. A pain medicine physician will treat you only symptomatically.
The three rounds of steroid injections are sufficient to control a nerve inflammation.
Your pain physician must be concentrating on giving you oral medicines for pain. His approach seems rational to me.
Instead of chiropractor, I would prefer a neurologist for your problem.
Methylcobalamin supplements can be taken as 500mg daily. Nerve related problems often subside after taking it for 2 weeks continuously.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Took milk of magnesia for poor bowel, resulted in diarrhea, intenstinal discomfort. Diagnosed irritation of illoinguinal nerve. How to relieve pain? 18 hours later
Did you really mean Methylcobalamin 500mg . My pharmacy ha1 1000 mcg.
Answered by Dr. Praveen Tayal 5 hours later

Thanks for writing again.

Sorry I meant to say 1500mcg daily orally.
If your local pharmacy has 1000mcg then you can start with it.
You can also discuss regarding centrally acting pain killers like flupertine with your pain physician for your symptoms.
Hope my answer is helpful.

Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor